Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 191, NWS Morristown, TN

July 9, 20085 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 9, 2008, 2:04 PM EDT for 5 counties in Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 9, 2008, 2:04 PM EDT (18:04 UTC)
Expired
Jul 9, 2008, 2:30 PM EDT
In force
26 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Carter County, TN, Greene County, TN, Sullivan County, TN, Unicoi County, TN, Washington County, TN

The radar

The Knoxville radar (KMRX), 87 km from the middle of the area, began a volume at 18:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 581 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2008-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
581 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
1015 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 9:59 AM EDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 9, 9:59 AM EDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
959 AM EDT WED JUL 9 2008

.DISCUSSION...CONVECTION OFF TO AN EARLY START THIS MORNING...
ESPECIALLY OVER NRN MIDDLE TN INTO CENTRAL AND WRN KY. WEAK UPPER
LEVEL IMPULSE MOVING SE FROM SRN ILLINOIS...PLUS LIKELY SURFACE
OUTLFOW BOUNDARIES SEEM TO BE THE REASONS FOR THIS EARLY CONVECTION.
DAY ONE SEVERE OUTLOOK WAS UPDATED TO INCLUDE OUR FORECAST AREA IN A
SLIGHT RISK OF SEVERE STORMS. PREVIOUS HAZARDOUS WEATHER OUTLOOK
(HWO) SEEMS TO HIGHLIGHT THIS RISK SUFFICIENTLY FOR NOW.

MODIFIED 12Z OHX AND RNK SOUNDINGS SHOW PLENTY OF INSTABILITY IF MAX
TEMPS REACH 80S TO LOWER 90S...WITH POSITIVE CAPES OF 1600 TO 2800
J/KG. PRECIPITABLE WATER VALUES BETWEEN 1.50 AND 2.00 INCHES...AND
ALSO K INDICES IN THE MID TO UPPER 30S SUGGEST POTENTIAL FOR LOCALLY
HEAVY RAINS AS WELL. FREEZING LEVEL AND WET BULB ZERO HEIGHTS SEEM A
LITTLE HIGH FOR HAIL...BUT STRONGEST UPDRAFTS COULD PRODUCE LARGE
HAIL.

LIKELY POPS SEEM GOOD FOR ALL AREAS THIS AFTERNOON. MAY NEED TO
INCREASE POPS SOONER FOR NE PLATEAU COUNTIES BASED ON CURRENT RADAR
TRENDS. WILL LOOK INTO THIS AND MAKE A FEW MINOR ADJUSTMENTS TO
GRIDS SHORTLY. UPDATED ZFPMRX AND WEB PRODUCTS BY AROUND 11 AM EDT.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  91  72  85  69  91 /  50  60  70  40  30
KNOXVILLE AIRPORT, TN    89  71  84  67  89 /  60  60  60  30  20
OAK RIDGE, TN            89  70  84  66  89 /  70  60  60  30  20
TRI CITIES AIRPORT, TN   85  65  85  62  88 /  60  60  40  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

TG
Hazardous weather outlook, Jul 9, 5:34 AM EDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
534 AM EDT WED JUL 9 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
534 AM EDT WED JUL 9 2008 /434 AM CDT WED JUL 9 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT WILL APPROACH THE SOUTHERN APPALACHIAN REGION
TODAY. AS A RESULT...SCATTERED TO NUMEROUS THUNDERSTORMS WILL BE
POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. SOME ISOLATED
STORMS COULD BECOME SEVERE...PRODUCING STRONG GUSTY WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE FRONT WILL WEAKEN OVER THE AREA THURSDAY...WITH SCATTERED
THUNDERSTORMS STILL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER.

TD

In the hours before

Special weather statement, Jul 9, 11:56 AM EDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1156 AM EDT WED JUL 9 2008

TNZ012>015-037-038-VAZ001-002-005-091730-
CAMPBELL-CLAIBORNE-GRAINGER-HANCOCK-LEE-SCOTT-UNION-WISE-
1156 AM EDT WED JUL 9 2008

...STRONG THUNDERSTORMS WILL BE AFFECTING CAMPBELL...CLAIBORNE...
GRAINGER...HANCOCK...LEE...SCOTT...UNION AND WISE COUNTIES...AND THE
CITY OF NORTON VIRGINIA...

AT 1146 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTH OF
LOYALL TO FERNDALE TO 8 MILES SOUTHEAST OF HUNTSVILLE...MOVING EAST
AT 30 MPH.

PEA SIZE HAIL IS POSSIBLE WITH THESE STORMS...AND ALSO WINDS GUSTING
UP TO 40 MPH.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

TG
Local storm report, Jul 9, 1:26 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
126 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     TSTM WND DMG     5 SSE JONESVILLE        36.62N 83.08W
07/09/2008                   LEE                VA   LAW ENFORCEMENT

            1 TREE DOWN ALONG ROUTE 70.

&&
Local storm report, Jul 9, 1:43 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
143 PM EDT WED JUL 09 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
07/09/2008                   SCOTT              VA   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 12:21 AM EDTAreal Flood AdvisoryMRXBlount, Loudon, Monroe87 min
Jul 9, 1:15 AM EDTAreal Flood AdvisoryMRXPolk2 hr
Jul 9, 12:55 PM EDTSevere Thunderstorm WarningMRXSullivan50 min
Jul 9, 1:45 PM EDTSevere Thunderstorm WarningMRXSullivan30 min
Jul 9, 1:48 PM EDTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane57 min
Jul 9, 1:59 PM EDTSevere Thunderstorm WarningMRXMcMinn, Monroe61 min
Jul 9, 2:18 PM EDTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan27 min
Jul 9, 2:34 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon, Monroe, Roane56 min
Jul 9, 3:01 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe59 min
Jul 9, 3:42 PM EDTSevere Thunderstorm WarningMRXBlount, Sevier33 min
Jul 9, 4:19 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton41 min
Jul 9, 5:14 PM EDTSevere Thunderstorm WarningMRXBradley, Hamilton31 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.